Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 29, NWS Charleston, WV

April 8, 2020Gallia County, Jackson County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Apr 8, 2020, 6:00 AM EDT for Gallia County, Jackson County, Ohio. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2020, 6:00 AM EDT (10:00 UTC)
Expired
Apr 8, 2020, 6:30 AM EDT
In force
30 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Gallia County, OH, Jackson County, OH

The radar

The Charleston,WV radar (KRLX), 97 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 6:05 AM EDTHAIL 1Oak Hill, OHEM DIRECTOR PASSED ALONG REPORT OF QUARTER SIZED HAIL NEAR OAK HILL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 11:40 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 773 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
773 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

952 
WUUS51 KRLX 081000
SVRRLX
OHC053-079-081030-
/O.NEW.KRLX.SV.W.0029.200408T1000Z-200408T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
600 AM EDT Wed Apr 8 2020

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  North central Gallia County in southeastern Ohio...
  Southern Jackson County in southeastern Ohio...

* Until 630 AM EDT.

* At 600 AM EDT, a severe thunderstorm was located near Oak Hill,
  moving southeast at 40 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Oak Hill, Rio Grande, Vinton, Adamsville and Centerpoint. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3896 8274 3901 8256 3906 8243 3903 8243
      3903 8232 3901 8232 3901 8225 3899 8217
      3880 8235
TIME...MOT...LOC 1000Z 294DEG 37KT 3896 8247 

HAIL...1.25IN
WIND...70MPH
 
$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:46 AM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 8, 3:46 AM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
346 AM EDT Wed Apr 8 2020

.SYNOPSIS...
A strong cold front crosses Thursday. High pressure Friday and
Saturday. Low pressure crosses Sunday/Sunday night, with a cold
front Monday morning. Cooler with weaker systems next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 150 AM Wednesday...

QLCS with scattered reports of damaging wind gusts, currently
over central OH and southern PA, will continue to advance
southeastward into the predawn hours. A bit of a capping
inversion exists around H7 across the area from the EML that
overspread the area last evening with instability becoming more
elevated with each passing hour as the surface cools.
Still...given the well organized structure and cold poop
propagation, I expect the eastward extent of this line to
continue to produce damaging wind gusts as it clips our
northeast WV counties in the next few hours. Farther west along
the line in central OH, a gradual weakening trend should ensue
as it advances out of our se OH counties and central WV in the
predawn. Models are struggling with how far south to take this,
with the HRRR seemingly flip flopping with keeping it more
across the central and northern Lowlands to sagging it south
into the Coal Fields by sunrise. For now, I will play the
middle road solution and monitor trends.

The actual cold front will lag several hours behind, decaying as
it meanders into the area. Meanwhile, surface heating across
the southern half of the area where there will be less clouds
will allow instability to build with MLCAPE values approaching 2
grand with deep layer shear values supportive of convective
growth. This should allow for an uptick in coverage this
afternoon across southern counties in the vicinity of the
boundary. A few of these storms could become strong as the
advance southeast out of the area in the late afternoon.

We will see a break in the action this evening as we await the
arrival of much stronger cold front. Convection associated with
this will race into the area around midnight or shortly
thereafter. SPC has the Tug Fork Valley painted in a slight
risk with an enhanced farther west across much of the Lower OH
Valley and TN Valley. Despite the time of night, MLCAPE values
will remain high and with strong deep layer shear and steep mid
level lapse rates, the potential for large hail and especially
damaging wind gusts will exist along the QLCS from the Tri-State
region and extending south into the Coal Fields and southwest
VA.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
As of 345 AM Wednesday...

Strong cold front crosses Thursday morning, taking the last of
the pre-frontal instability out of the mountains first thing.
Already tapering off west of the Ohio River at dawn, showers
end from west to east across the remainder of the forecast area
through the daylight morning hours.

In the wake of the cold front, mixing through H7, along with
strong low level wind fields, will promote strong wind gusts
Thursday, especially during the afternoon across northern
portions of the forecast area. These gusty winds will gradually
diminish Thursday night through Friday, with a brief pickup
possible Friday morning.

Showers may linger in the mountains Thursday afternoon into
Friday on wrap around moisture and upslope flow. The colder air
behind the system will also support snow over the higher
elevations of the northern WV mountains Friday night, and a
short wave trough rotating down the back side of an intense
upper level low churning up through Maine, may enhance the wrap
around upslope precipitation overnight Thursday night, with up
to an inch or so of snow accumulation over the higher terrain
possible.

High pressure building in Friday night will allow frost if
patchy stratocu atop the subsidence inversion is kept to a
minimum. The high will then move east of the area Saturday, and
clouds will increase, lower and thicken in developing warm
advection, ahead of the next low pressure system approaching
from the west.

Other than slowing down the progress of the colder air a bit
Thursday morning, central guidance temperatures and dew points
looked good. After falling a bit Thursday morning, temperatures
will not recover much on Thursday, and be furthest below normal
Thursday night through Friday night, with highs Friday mainly
in the 40s lowlands, 30s across the higher terrain. The humidity
will also be low Thursday and Friday afternoons amid gusty winds
especially Thursday and drier fuels by Friday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
As of 345 AM Wednesday...

Low pressure approaches Saturday night, and then crosses Sunday
and Sunday night, dragging a cold front across the area Monday
morning. The increasing chance for rain showers overnight
Saturday night into Sunday morning depends upon low level dry
air beneath the mid level warm advection moisture and lift, but
Sunday afternoon will be wet, along with the chance for
thunderstorms.

Showers and possible thunderstorms will end from west to east
overnight Sunday night into Monday morning. A dry respite is
then possible to start the new work week, but the timing of any
light precipitation after that next week then depends upon the
timing of short wave troughs rotating about a large upper level
low over eastern Canada, and even whether that lows rolls on
east, or just lingers near Hudson bay.

After near normal temperatures to start the week, central
guidance showers temperatures falling back below normal heading
into midweek, with another frosty night possible if we could
sneak a night between systems.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
As of 235 AM Wednesday...

Line of strong convection along and ahead of a cold front will
move into the area over the next several hours. Strong gusts
are possible across northern TAF sites thru 09Z as this moves
through along with brief IFR conditions with a period of
lingering MVFR CIGs. It will take until closer to 12Z for this
to affect HTS/CRW and should be in a much weakened fashion.

The boundary will slow later this morning and with additional
heating, convection be realized once again this afternoon with
BKW potentially affected with TSRA.

Another, much stronger, cold front will cross in the 06-12Z time
frame tonight with another round of convection, potentially with
strong winds for HTS/CRW/BKW.

Gusty and variable winds possible with any thunderstorms through
12Z with west to northwesterly behind the front, becoming gusty
in the afternoon to 20 kts.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z THURSDAY...

FORECAST CONFIDENCE: Medium 06-12Z, high thereafter.

ALTERNATE SCENARIOS: Broken line of thunderstorms moving through
12Z will create highly variable cig/vis in the heaviest
downpours.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              WED 04/08/20
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    M    H    M    M    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    M    M    M    H    H    H    H    H    M    H
CKB CONSISTENCY  H    H    M    M    H    H    H    H    H    H    H    H

AFTER 06Z THURSDAY...
IFR conditions possible in showers and thunderstorms overnight Wednesday
night, and again late Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/30
NEAR TERM...30
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...30
Hazardous weather outlook, Apr 8, 5:06 AM EDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
506 AM EDT Wed Apr 8 2020

OHZ075-083>086-WVZ007-008-016-018-028>030-039-090915-
Athens-Jackson OH-Vinton-Meigs-Gallia-Mason-Jackson WV-Roane-Calhoun-
Braxton-Gilmer-Lewis-Upshur-
506 AM EDT Wed Apr 8 2020

...SEVERE THUNDERSTORM WATCH 85 IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northern West Virginia and
western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A much colder airmass will settle in for the end of the week. A
frost advisory or freeze warning may eventually be needed for Friday
night and early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-076-087-WVZ006-009>011-013>015-017-019-020-026-027-031-
032-040-090915-
Perry-Morgan-Washington-Lawrence OH-Cabell-Wood-Pleasants-Tyler-
Lincoln-Putnam-Kanawha-Wirt-Ritchie-Doddridge-Boone-Clay-Harrison-
Taylor-Barbour-
506 AM EDT Wed Apr 8 2020

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northern West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk for severe storms late tonight, with
damaging winds the primary threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A much colder airmass will settle in for the end of the week. A
frost advisory or freeze warning may eventually be needed for Friday
night and early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-VAZ003-004-WVZ005-024-025-033-034-090915-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Mingo-Logan-
McDowell-Wyoming-
506 AM EDT Wed Apr 8 2020

This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia, and portions of southern West Virginia and western West
Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk for severe storms late tonight, with damaging
winds the primary threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A much colder airmass will settle in for the end of the week. A
frost advisory or freeze warning may eventually be needed for Friday
night and early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ515>520-523-524-090915-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Pocahontas-Southeast Pocahontas-
506 AM EDT Wed Apr 8 2020

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk for severe storms this afternoon and again
late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ521-522-525-526-090915-
Northwest Webster-Southeast Webster-Northwest Randolph-
Southeast Randolph-
506 AM EDT Wed Apr 8 2020

...SEVERE THUNDERSTORM WATCH 85 IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Apr 8, 4:59 AM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
459 AM EDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND DMG     1 S MCCONNELSVILLE      39.64N  81.84W
04/08/2020                   MORGAN             OH   911 CALL CENTER

            ONE TREE DOWN AROSS ROUTE 60. NO POWER LINES AFFECTED.
            TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER RLX2000782

TRM
Local storm report, Apr 8, 5:13 AM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
513 AM EDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 AM     TSTM WND DMG     LITTLE HOCKING          39.26N  81.70W
04/08/2020                   WASHINGTON         OH   911 CALL CENTER

            TREE DOWN ACROSS ROAD IN LITTLE HOCKING. ALSO A TREE
            DOWN ACROSS A ROAD IN VETO, ABOUT 2 MILES NORTH OF
            LITTLE HOCKING. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER RLX2000783

TRM
Local storm report, Apr 8, 5:16 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
516 AM EDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND DMG     WATERFORD               39.54N  81.64W
04/08/2020                   WASHINGTON         OH   911 CALL CENTER

            TREE DOWN ACROSS ROAD. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER RLX2000784

TRM
Local storm report, Apr 8, 5:17 AM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
517 AM EDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 AM     TSTM WND DMG     WANETA                  38.55N  80.24W
04/08/2020                   WEBSTER            WV   911 CALL CENTER

            TREES DOWN WITH POWER OUT.

&&

EVENT NUMBER RLX2000785

JSH
Local storm report, Apr 8, 5:25 AM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
525 AM EDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 AM     TSTM WND DMG     VIENNA                  39.32N  81.54W
04/08/2020                   WOOD               WV   911 CALL CENTER

            TREES DOWN.

&&

EVENT NUMBER RLX2000786

JSH
Special weather statement, Apr 8, 5:39 AM EDT, 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
539 AM EDT Wed Apr 8 2020

OHZ085-WVZ007-008-081015-
Meigs-Jackson-Mason-
539 AM EDT Wed Apr 8 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MEIGS...NORTH
CENTRAL MASON AND NORTHERN JACKSON COUNTIES...

At 538 AM EDT, a strong thunderstorm was located over New Haven, or
near Pomeroy, moving east at 60 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Ripley, Pomeroy, Racine, Ravenswood, New Haven, Mason, Sandyville,
Middleport, Chester, Syracuse, Hartford City, Portland, Leroy and
Gay.

This includes Interstate 77 in West Virginia between mile markers 139
and 154.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3898 8153 3897 8155 3894 8153 3876 8154
      3898 8210 3900 8210 3900 8211 3911 8200
TIME...MOT...LOC 0938Z 290DEG 51KT 3901 8197

25

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 2:59 AM EDTSpecial Weather StatementRLXMorgan16 min
Apr 8, 3:03 AM EDTSevere Thunderstorm WarningRLXMorgan27 min
Apr 8, 3:26 AM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Washington34 min
Apr 8, 3:34 AM EDTSevere Thunderstorm WarningRLXWashington26 min
Apr 8, 3:50 AM EDTSevere Thunderstorm WarningRLXAthens, Meigs, Vinton, Washington25 min
Apr 8, 4:22 AM EDTSpecial Weather StatementRLXMeigs23 min
Apr 8, 5:49 AM EDTSevere Thunderstorm WarningRLXGallia, Jackson26 min
Apr 8, 6:28 AM EDTSpecial Weather StatementRLXGallia32 min
Apr 8, 8:18 AM EDTSpecial Weather StatementRLXJackson27 min
Apr 8, 1:33 PM EDTSpecial Weather StatementRLXLawrence27 min
Apr 8, 2:01 PM EDTSevere Thunderstorm WarningRLXLawrence36 min
Apr 8, 4:51 PM EDTAreal Flood WarningRLXWashington5 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.